Igor Alexander Harsch, Eckhart Georg Hahn, Peter Christopher Konturek
Med Sci Monit 2001; 7(4): CS751-754
BACKGROUND: H.pylori (H.p.) infection of the gastric mucosa is causallyrelated to chronic gastritis, peptic ulcer disease, MALT-lymphoma and gastric cancer. There is also anevidence for a link between the H.p.-infection and non-ulcer dyspepsia and even extragastric diseases.The number of patients treated against H.p. infection is expanding. Although in the last years the PPI-basedtriple therapies have been considered to be effective and safe, in some patients, however, severe side-effectsmay occur.
CASE REPORT: We report on a 86 year old female patient, who received a one-week triple eradicationtherapy (metronidazole 3x400 mg/die, clarithromycin 2x250 mg/die and omeprazole 2x20 mg/die) becauseof non-ulcer dyspepsia. A few days after the eradication treatment, she developed profuse watery andbloody diarrhea and abdominal pain with distention. In stool specimens Clostridium difficile toxin wasdetected. A colonoscopy showed typical features of antibiotic associated pseudomembranous colitis. Untilnow, only few reports concerning this complication have been published and the frequency of the complicationin patients eradicated for H.p. is unknown. The potential risk factors to develop this condition havenot been clarified. Since the complication may be potentially lethal, this severe side-effect of theusually well-tolerated triple-therapy has to be considered in patients suffering from profuse diarrheaand abdominal pain after eradication therapy.
Keywords: Helicobacter pylori, pseudomembranous colitis, clostridium difficile colitis, eradication